I just started Plaquenil (400 mg a day) two week ago and I started feeling less achy and tired a few days ago. Is it possible for it to work quicker in some people? I've heard it can take months, but I must say that I haven't felt like this since I was a kid - not achy or stiff. Has anyone had a similar experience with Plaquenil? Thank you.
Just an FYI-
Plaquenil is NOT known to start working that fast. It takes anywhere from 4-6 months before the affects of Plaquenil are seen/felt.
This is the case with everyone I know that takes it. My rheumy has said(and everything I've read on Plaquenil) that Plaquenil NEEDS that amount of time to build in your system before it stats to have beneficial effects.
Any 'feeling good' that early on is most likely due to something else in your body at the time. Maybe a slight remission or just having good days.
It can also be a case of 'mind over matter' which isn't a bad thing! lol
I know it took about 5 mths. for me before it started working.
I haven't been here for a while - just checked in and found this question on Plaquenil - for me it took approx nine weeks to begin to work - I'm only taking 200mg per day so far - it seemed to stop working a few weeks later - most days are pretty good (I s'pose) but I drop nearly every afternoon. I have experimented with different times of the day to take the Plaquenil as it seems to interfere with my sleep, not sure if anyone else has experienced this?
I'm trying Melatonin for my insomnia!
I think my body prefers night time 'cos there's no sun!!
I have been on Plaquenil for about six weeks. The first week was hell as I got used to the medicine -- I was terribly irritable, in a lot of pain, and just not pleasant to be around. After that first week, I felt good for the next three or four weeks. Still a little pain, but better than it was before I started to take the medicine.
Now, I'm in week six and I again have the joint pain, joint stiffness and fatigue. My theory is that I felt good for the first few weeks because of a placibo effect and it's going to take a couple more weeks before I actually feel better because of the chemical effects of the medicine.
But in reality, whether it really takes eight weeks or two weeks, whether it's really the medicine or just the placibo effect, the bottom line is that if you feel better taking it, that's what is important.
Hi, everyone. I felt better a few weeks after starting the Plaquenil. BUT I'd stopped doing sun months prior... When I started I was rash-free but constitutionally miserable (arthritis, swollen joints, low-grade fever, etc.)
The first things to go away were the fever and stiffness (esp. the lower back misery) and the fatigue started lessening quickly. I could stand upright!
I got a couple of "wanna-be" rashes, like ghosts, in lesser form.
Then about 10 weeks in, I had my worst shoulder and elbow pain ever. Nauseating. Lasted three days---almost like my body was doing a computer-style "system dump". Since then, I still get the shoulder & elbow pain, but not that ugly stuff so bad you just hunker down and try not to move.
It might affect us all differently, depending on how much "immune junk" build-up we had at the point of starting the med; how deep our symptoms are; etc. Must be a whole lot of variables... My best to you all, from Vee
I have a question. What if I started Plaquenil, BUT what if I don't really have Lupus (if my face rash is rosacea and my joint pain is something else)...it just concerns me...since there is no definate test for Lupus...so, what if I were to start taking it...would it harm me?
I'm not sure if this is why, but it's been about 13 months ago that I started Plaquenil and I think it's doing some good. ORdinqarily I would be uppiing the Prednisone. I'm only on 10mg and that is good. By the way, I do feel good and exercise now about 5 days a week. Lordy, I'm really working it. Gotta keep that blood moving so my brain gets oxygen to work properly cause I'm forgetting things so much lately. LOL We'll see.
Shoot for the Moon
and if you miss
you will still land
among the STARS!!!
I'm no doc, either, but everything I've read and heard of seems to indicate that if people are thought to benefit from Plaq, they're usually put on 200-400mgs. of it per day, depending on symptoms and doc. I'm currently on only 200, and haven't really noticed any side effects at all.
On whether Plaquenil is "always" prescribed when lupus is Dx'ed---
In my rheumie's practice, yes, at least until symptoms subside. The EXCEPTION, of course, is where there is active major organ involvement. In that event, Plaquenil has no place. Steroids &/or immunosuppressants (tier 2 & tier 3 drugs) would be the approach there.
You almost have to wonder if some doctors conflate these drugs & think that Plaquenil carries the same risks and downsides as the tier 2 & tier 3 medications. Why the hesitancy otherwise, I wonder?
I now believe many of the doctors I saw before my current rheumie had loads of misconceptions and gaps in their so-called knowledge of lupus. I remember one toying with the thought of Plaquenil but backing off immediately, fearing that it would "suppress my immune system". Well, I now know that it doesn't; but isn't this confusion in a doctor a little scary?
Plaquenil should start clearing skin within a couple of months. It is normal practice these days to keep people on Plaquenil for a couple of years to make sure that it has really baffed the disease. Even people on more toxic medications often continue to take Plaquenil because of its numerous benefits
The usual therapeutic dose in the USA is 400 mgs a day with maintenance of 200mgs unless symtpoms reoccur.
But it is best to start off very slowly to give the body a chance to adjust and avoid GI problems.
Plaquenil doesn't suit everybody though and can have medically unacceptable side effects.
The alternative is Quinacrine which was taken off the market when Plaquenil was introduced but is still avalable from compounding pharmacies who purify and make up into gel pills. If Plaquenil alone isn't as effective as desired then Quinacrine can be added to it. This can be bring speedy dramatic improvement. The combination is being increasingly used for SLE too along with other meds as necessary
The anti malarials stimulate the cerebral cortex so it is quite possible that they could bring sleeplessness as well as the benefit of being energising.
When I added Quinacrine to Plaquenil I only slept a few hours each night and was very stimulated, alarmingly so in fact. Luckily this soon wore off.
I have read on several sites that melatonin should be avoided by people with lupus.
I started Zoloft a few months back and find I am sleeping very much better and of course if there's a fibro element to poor quality sleep various anti depressants can help.